Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medication
Jun 8, 2006

Dear Experts, My VL was still undetectable today but my CD4 count went down from 217 to 196. My doctor indicated a change of med from 1X2 Combivir and 1X1 Stocrin daily.This to imprve my CD4 count.The new med is Kivexa 1X1 daily.I am terrified because of its bi effects.Is there another medication that you could suggest with less bi effects that might increase my CD4 count. I am on med since Jan 2005 an feel well. Thanking you in advance for your swift reply. Ticko,Stockholm

Response from Dr. Wohl

Dear Ticko,

There is not that much difference between a CD4 of 217 and 196. I think your doctor is being hasty, especially since your viral load remains undetectable. I would check to see if your CD4% changed (if it did not change by 2 or more % points I would leave your therapy as is). Further, I would not (over)react to one single test result but rather would recheck the CD4.

If the issue is the lack of a CD4 cell count rise on therapy then your doc may be suggesting a change from AZT under the assumption that the new regimen would be less likely to blunt CD4 recovery. I am not convinced that this switch will produce such a result and again, would not mess with your regimen.

As you mention, switching does risk new side effects. Kivexa (called Epzicom in US) contains abacavir which has a 5% or so risk of an allergy-like hypersensitivity reaction.

My advice would be to stay on your old regimen, find out what your doctor was thinking and if she/he is not an expert on HIV care find another in Stockholm who is.

DW



Previous
simpler meds, but risk of resistance
Next
sustiva/truvada miracle?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement